Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Symmetrization inequalities and Sobolev embeddings


Authors: Joaquim Martín and Mario Milman
Journal: Proc. Amer. Math. Soc. 134 (2006), 2335-2347
MSC (2000): Primary 46E30, 26D10
DOI: https://doi.org/10.1090/S0002-9939-06-08277-3
Published electronically: February 6, 2006
MathSciNet review: 2213707
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove new extended forms of the Pólya-Szegö symmetrization principle. As a consequence new sharp embedding theorems for generalized Besov spaces are proved, including a sharpening of the limiting cases of the classical Sobolev embedding theorem. In particular, a surprising self-improving property of certain Sobolev embeddings is uncovered.


References [Enhancements On Off] (What's this?)

  • 1. F. J. Almgren and E. H. Lieb, Symmetric decreasing rearrangement is sometimes continuous, J. Amer. Math. Soc. 2 (1989), 683-773. MR 1002633 (90f:49038)
  • 2. J. Bastero, M. Milman and F. Ruiz, A note in $ L(\infty ,q)$ spaces and Sobolev embeddings, Indiana Univ. Math. J. 52 (2003), 1215-1230. MR 2010324 (2004h:46025)
  • 3. C. Bennett, R. De Vore and R. Sharpley, Weak- $ L^{\infty }$ and BMO, Ann. of Math. 113 (1981), 601-611. MR 0621018 (82h:46047)
  • 4. C. Bennett and R. Sharpley, Interpolation of Operators, Academic Press, Boston(1988). MR 0928802 (89e:46001)
  • 5. H. Brézis and S. Wainger, A note on limiting cases of Sobolev embeddings and convolution inequalities, Comm. Partial Diff. Eq. (1980), 773-789. MR 0579997 (81k:46028)
  • 6. J.-M. Coron, The continuity of rearrangement in $ W^{1,p}(\mathbb{R}),$ Ann. Scuola Norm. Sup. Pisa Cl. Sci. 11 (1984), 57-85. MR 0752580 (86a:46035)
  • 7. M. Cwikel and E. Pustylnik, Sobolev type embeddings in the limiting case, J. Fourier Anal. Appl. 4 (1998), 433-446. MR 1658620 (99k:46055)
  • 8. J. J. F. Fournier, Mixed norms and rearrangements: Sobolev's inequalities and Littlewood's inequality, Ann. Math. Pura Appl. 148 (1987), 51-76. MR 0932758 (89e:46037)
  • 9. A. Garsia, Combinatorial inequalities and smoothness of functions, Bull. Amer. Math. Soc. 82 (1976), 157-170. MR 0582776 (58:28362)
  • 10. A. Garsia and E. Rodemich, Monotonicity of certain functionals under rearrangements, Ann. Inst. Fourier (Grenoble) 24 (1974), 67-116. MR 0414802 (54:2894)
  • 11. K. Hansson, Imbedding theorems of Sobolev type in potential theory, Math. Scand. 45 (1979), 77-102. MR 0567435 (81j:31007)
  • 12. P. Hajlasz, Sobolev inequalities, truncation method and John domains, in Papers on Analysis: a volume dedicated to Olli Martio, Report. Univ. Jyväskylä 83 (2001), 109-126. MR 1886617 (2003a:46052)
  • 13. C. Herz, Lipschitz spaces and Bernstein's theorem on absolutely convergent Fourier transforms, J. Math. Mech. 18 (1968), 283-323. MR 0438109 (55:11028)
  • 14. H. Johnen and K. Scherer, On the equivalence of the $ K-$functional and moduli of continuity and some applications, in Constructive theory of functions of several variables, pp. 119-140, Lecture Notes in Math. 571, Springer, Berlin, 1977. MR 0487423 (58:7060)
  • 15. V. S. Klimov, Imbedding theorems for symmetric spaces , Math. USSR -Sbornik 8 (1969), 161-168. MR 0511930 (58:23544)
  • 16. V. I. Kolyada, Estimates of rearrangements and embedding theorems, Mat. Sb. 136 (1989), 3-29. MR 0945897 (89h:46049)
  • 17. V. I. Kolyada, Rearrangements of functions, and embedding theorems, Russian Math. Surveys 44 (1989), 73-117. MR 1040269 (91i:46029)
  • 18. E. H. Lieb and M. Loss, Analysis, American Mathematical Society, Providence, RI, 2001. MR 1817225 (2001i:00001)
  • 19. J. Martín and M. Milman, Higher order symmetrization inequalities and applications (preprint).
  • 20. V. G. Maz'ya, Sobolev spaces, Springer-Verlag, New York, 1985. MR 0817985 (87g:46056)
  • 21. V. G. Maz'ya, On certain integral inequalities for functions of many variables. Problems of Mathematical Analysis, Leningrad Univ. 3 (1972), 33-68 (Russian). English trans. J. Soviet Math. 1 (1973), 205-234.
  • 22. M. Milman, On interpolation of entropy and block spaces, Quart. J. Math. (2) 45 (1994), 531-540. MR 1315462 (96b:46107)
  • 23. M. Milman and E. Pustylnik, On sharp higher order Sobolev embeddings, Comm. Cont. Math. 6 (2004), 1-17. MR 2068850 (2005f:46068)
  • 24. J. Mossino, Inégalités isopérimértriques et applications en physique, Travaux en Cours, Hermann, Paris, 1984. MR 0733257 (85k:49002)
  • 25. J. Peetre, Espaces d'interpolation et théorème de Sobolev, Ann. Inst. Fourier (Grenoble) 16 (1966), 279-317. MR 0221282 (36:4334)
  • 26. E. Pustylnik, Sobolev type inequalities in ultrasymmetric spaces with applications to Orlicz-Sobolev embeddings, Journal of Function Spaces and Applications 3 (2005), 183-208. MR 2135650 (2006a:46040).
  • 27. E. Stein, Singular integrals and differentiability properties of functions, Princeton University Press, New Jersey, 1970. MR 0290095 (44:7280)
  • 28. J. Ván Schaftingen, Universal approximation of symmetrizations by polarizations, Proc. Amer. Math. Soc. 134 (2006), 177-186. MR 2170557

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46E30, 26D10

Retrieve articles in all journals with MSC (2000): 46E30, 26D10


Additional Information

Joaquim Martín
Affiliation: Department de Matemàtiques, Universitat Autónoma de Barcelona, 08193 Bellaterra (Barcelona) Spain
Email: jmartin@mat.uab.es

Mario Milman
Affiliation: Department of Mathematics, Florida Atlantic University, Boca Raton, Florida 33431
Email: interpol@bellsouth.net

DOI: https://doi.org/10.1090/S0002-9939-06-08277-3
Keywords: Symmetrization, Besov spaces, Sobolev spaces, rearrangement invariant spaces.
Received by editor(s): August 25, 2004
Received by editor(s) in revised form: March 8, 2005
Published electronically: February 6, 2006
Additional Notes: The first author was supported by “programa Ramón y Cajal (MCYT)”, and in part by MTM2004-02299 and CURE 2001SGR 00069
Communicated by: Andreas Seeger
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society